The bi-absolutive construction in Nakh-Daghestanian




Professorship/Faculty: General Linguistics  
Authors: Forker, Diana
Title of the Journal: Folia Linguistica : acta Societatis Linguisticae Europaeae
ISSN: 1614-7308
Year of publication: 2012
Volume: 46
Issue: 1
Pages / Size: 75-108
Language(s): English
URL: http://www.degruyter.com/view/j/flin.2012.46.is...
Document Type: Article
Abstract: 
While all Nakh-Daghestanian languages show ergative–absolutive patterns of
case assignment and gender/number agreement, many languages have sentences
containing imperfective transitive predicates with both A and P in the absolutive
case. In these bi-absolutive constructions, A is generally topicalized whereas
P is pragmatically demoted. Bi-absolutive constructions show a number of
structural properties (e.g. word-order constraints) which are absent in ergative
constructions, but the precise nature and number of these constraints differs
from language to language. In this article I offer the first in-depth analysis of
bi-absolutive constructions, describing also the range of variation in these
constructions in the Nakh-Daghestanian languages. I argue that the traditional
biclausal analysis fails to explain all properties of these constructions. Other
structural approaches such as anti-passivization and noun-stripping are also
rejected as inadequate. Instead, I propose to analyze bi-absolutive constructions
in the wider context of information-restructuring devices.
URI: https://fis.uni-bamberg.de/handle/uniba/842
Release Date: 3. December 2012